Alert archive / Montana / High Wind Warnings in 2026

High Wind Warning 7, NWS Great Falls, MT

January 30, 2026Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Jan 30, 2026, 1:03 PM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Jan 30, 2026, 7:08 PM MST. It was in force for 11 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 30, 2026, 1:03 PM MST (20:03 UTC)
In effect from
Jan 30, 2026, 7:08 PM MST
Expired
Jan 31, 2026, 5:47 AM MST
In force
11 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 7:12 PM MSTNON-TSTM WND GST 593 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Jan 30, 7:21 PM MSTNON-TSTM WND GST 778 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Jan 30, 10:00 PM MSTNON-TSTM WND GST 638 N Kiowa, MTMesonet station MRRGN Milk River Ridge.
Jan 30, 10:15 PM MSTNON-TSTM WND GST 721 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Jan 30, 10:21 PM MSTNON-TSTM WND GST 918 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Jan 30, 10:30 PM MSTNON-TSTM WND GST 615 N Ledger, MTMesonet station MTM73 Ledger N Mda.
Jan 30, 10:30 PM MSTNON-TSTM WND GST 681 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Jan 30, 10:40 PM MSTNON-TSTM WND GST 769 Ese East Glacier Park, MTMT mesonet Dog Gun Lake E.
Jan 30, 10:50 PM MSTNON-TSTM WND GST 5314 E Saint Mary, MTMontana mesonet site Wetzel NE.
Jan 30, 11:15 PM MSTHIGH SUST WINDS 511 Ene East Glacier Park, MTMT DOT sensor Two Medicine Bridge measured sustained winds averaging 51 mph between 1015 PM and the report time.
Jan 30, 11:15 PM MSTNON-TSTM WND GST 6116 Wsw Cut Bank, MTMT mesonet station Mission Lake S.
Jan 31, 12:00 AM MSTNON-TSTM WND GST 682 Se Browning, MTMesonet station MTBWG Browning (MT DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.1 hours before the alert went out and 423 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2026-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2026-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS75 KTFX 302003
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
103 PM MST Fri Jan 30 2026

MTZ307-308-302115-
/O.CAN.KTFX.HW.A.0007.260131T0300Z-260131T1800Z/
Southern Rocky Mountain Front-Southern High Plains-
Including the following locations: Choteau, Rogers Pass, Pendroy,
and Bynum
103 PM MST Fri Jan 30 2026

...HIGH WIND WATCH IS CANCELLED...

While gusty winds are still expected, widespread wind gusts over 75 
mph do not look likely enough to warrant a High Wind Warning at this 
time. Therefore, the High Wind Watch has been cancelled.

$$

MTZ313-302115-
/O.CAN.KTFX.HW.A.0007.260131T0600Z-260131T1800Z/
Judith Basin County and Judith Gap-
Including the following locations: Hobson, Windham, Benchland,
Moccasin, Stanford, Raynesford, and Geyser
103 PM MST Fri Jan 30 2026

...HIGH WIND WATCH IS CANCELLED...

While gusty winds are still expected, widespread wind gusts over 60 
mph do not look likely enough to warrant a High Wind Warning at this 
time. Therefore, the High Wind Watch has been cancelled.

$$

MTZ301-302-311115-
/O.UPG.KTFX.HW.A.0007.260131T0300Z-260131T1800Z/
/O.NEW.KTFX.HW.W.0007.260131T0300Z-260131T1800Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Dupuyer, Heart Butte, Saint
Mary, East Glacier Park, Logan Pass, Babb, Kiowa, Marias Pass,
and Browning
103 PM MST Fri Jan 30 2026

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST 
SATURDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 80 mph possible.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...From 8 PM this evening to 11 AM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Ludwig
2 follow-up statements
263 
WWUS75 KTFX 310208
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
708 PM MST Fri Jan 30 2026

MTZ303-311500-
/O.EXB.KTFX.HW.W.0007.260131T0208Z-260131T1500Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Cut Bank, and Santa
Rita
708 PM MST Fri Jan 30 2026

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 8 AM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ301-302-311800-
/O.EXT.KTFX.HW.W.0007.260131T0208Z-260131T1800Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Marias Pass, East Glacier
Park, Browning, Dupuyer, Babb, Saint Mary, Logan Pass, Kiowa, and
Heart Butte
708 PM MST Fri Jan 30 2026

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST SATURDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 80 mph.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...Until 11 AM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

AM
919 
WWUS75 KTFX 311247
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
547 AM MST Sat Jan 31 2026

MTZ301-302-311400-
/O.CAN.KTFX.HW.W.0007.000000T0000Z-260131T1800Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Saint Mary, Babb, Marias Pass,
East Glacier Park, Dupuyer, Heart Butte, Kiowa, Logan Pass, and
Browning
547 AM MST Sat Jan 31 2026

...HIGH WIND WARNING IS CANCELLED...

The threat for high winds has largely ended across the area; 
however, gusty winds will continue through the morning with winds 
gradually relaxing through the afternoon hours.

$$

MTZ303-311400-
/O.CAN.KTFX.HW.W.0007.000000T0000Z-260131T1500Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Santa Rita, and Cut
Bank
547 AM MST Sat Jan 31 2026

...HIGH WIND WARNING IS CANCELLED...

The threat for high winds has largely ended across the area; 
however, gusty winds will continue through the morning with winds 
gradually relaxing through the afternoon hours.

$$

Moldan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 30, 10:08 AM MST, 2 hours 55 minutes earlier. Its key messages:

  • Strong and gusty winds are expected from the evening hours tonight through Saturday across much of the Northern Rockies, particularly along the Rocky Mountain Front.
  • Periods of light mountain snow are possible through the weekend with a chance for spotty lower elevation rain.
  • Above normal temperatures continue through the next week.
Area forecast discussion, Jan 30, 10:08 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1008 AM MST Fri Jan 30 2026

Aviation Section Updated.

.KEY MESSAGES...

 - Strong and gusty winds are expected from the evening hours
   tonight through Saturday across much of the Northern Rockies,
   particularly along the Rocky Mountain Front.

 - Periods of light mountain snow are possible through the
   weekend with a chance for spotty lower elevation rain.

 - Above normal temperatures continue through the next week.

&&

.DISCUSSION...
/Issued 414 AM MST Fri Jan 30 2026/

 - Meteorological Overview:

H500 ridging will dominate over the Northern Rockies through the
weekend; however, there will be weak weak cresting over the ridge
from the evening hours tonight through Saturday morning. This weak
wave will bring a period of gusty southwest to west surface winds to
most locations, along with light mountain snow throughout the
timeframe. Otherwise dry and above to well above normal temperatures
will persist through the weekend.

Another, but stronger, shortwave will briefly flatten the H500 ridge
from Sunday night through the day on Monday. This shortwave will
bring another period of strong and gusty west winds to most
locations on Monday, along with increasing chances for mountain
precipitation to predominately the Continental Divide. H500 ridging
then quickly builds back in over the Western CONUS for the remainder
of the work week, with well above normal temperatures and overall
dry conditions expected across Southwest through North Central
Montana. - Moldan

 - Forecast Confidence & Scenarios:

High Winds from Friday Evening through Saturday Morning...

Climate anomaly indicators such as the NAEFS and ECMWF EFIs continue
to support the potential for a climatologically unusual, albeit
weaker, high wind event from the evening hours tonight through
Saturday morning. H700 cross barrier flow per NAEFS analysis is
prog'd to reach between 40-60kts over portions of Central and North
Central Montana over the aforementioned timeframe, which is
generally 1 to 1.5 standard deviations above normal. ECMWF EFIs with
respect to wind gusts are the highest along the Rocky Mountain Front
and MT Hwy 200/US Hwy 87 corridor over this same timeframe,
generally between 0.5 to 0.7. NBM probabilities continue to run
between a 30-60% chance for wind gusts in excess of 48kts across
Judith Basin County and far western portions of the Eastern Glacier,
Western Toole, and Central Pondera zone, with a 20-50% chance for
wind gusts in excess of 64kts along the Rocky Mountain Front. BUFKIT
soundings, particularly along the Rocky Mountain Front at Marias
Pass and Cut Bank, support the potential for mountain wave activity,
especially between 03-09z Saturday. Considering all of this
information it was determined to leave the current suite of High
Wind Watches as is as confidence in high winds occurring has not
increased enough to warrant an upgrade or decreased enough to cancel
the watch. I did briefly consider adding Eastern Glacier, Western
Toole, and Central Pondera to the High Wind Watch as both Mission
Lake and Cut Bank have an opportunity of seeing high winds, but
current thinking is that this would most likely be a one and done
wind gust situation. With that being said the probability of seeing
sustained winds of 34kts or greater at Mission Lake and Cut Bank is
between a 30-40% chance, so a period of high sustained winds is as
equally as probable here as is the probability for high wind gusts.

Mild Temperatures through next Friday...

ECMWF EFIs with respect to high temperatures continue to support a
prolonged period of unusually "warm" temperatures, with respect to
climatology, across all of Southwest through North Central Montana
for the next week. NBM probabilities for high temperatures of 60
degrees or warmer range from a 10-30% chance over portions of the
plains of Central and North Central Montana on Saturday and Tuesday,
and a 50-90% chance on Sunday, Wednesday, Thursday, and Friday. -
Moldan

&&

.AVIATION...
30/18Z TAF Period

VFR conditions will prevail across all terminals during this TAF
Period. From now through 31/10Z there is a 10 - 30% chance for rain
or snow at all terminals. During this TAF period winds will
increase at the KCTB terminal to gust in excess of 40 kts for
several hours in the middle of this TAF Period. There will be
isolated instances of low-level wind shear and mountain wave
turbulence primarily across North-central Montana during this TAF
Period. For the first few hours of this TAF Period there will be
mountain obscuration across Southwestern Montana. -IG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  43  57  35 /  20  20   0   0
CTB  48  39  54  31 /  20  20   0   0
HLN  44  35  54  34 /  30  20  10   0
BZN  41  30  52  27 /  20  20   0   0
WYS  28  17  37  14 /  30  20  10   0
DLN  43  26  50  27 /  20  10  10   0
HVR  43  36  52  23 /  20  20  10   0
LWT  46  37  52  31 /  30  30   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 8 PM MST this evening through Saturday
morning for East Glacier Park Region-Northern High Plains-
Southern High Plains-Southern Rocky Mountain Front.

High Wind Watch from this evening through Saturday morning for
Judith Basin County and Judith Gap.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.